CSN Login
Members Online: 7

long term side effects

ixmii
Posts: 4
Joined: Sep 2012

Hello all!

I have reached my 5 year cancer-free mark. Yay! But I'm wondering about the long term effects of the treatment. I had a total hysterectomy/oophrectomy, 6 treatments of Taxol/Carboplatin, then 25 external radiation treatments, with 5 treatments of Cisplatin, then 3 intermal radiation. I was 42.

I'm trying to find out what long term side effects I might have because of the treatment. I've had several tendon issues, bicep tendon had to be reattached during my rotator cuff surgery, and later an Achilles tendon repair. The fatigue hasn't gone away, and my kidneys are not at 100%. Now I have arthritis in my lower back (never had back problems before) and necrosis in my repaired shoulder. 

I am happy about reaching the 5 year milestone, but my quality of life isn't that great. I would like to find some answers but the doctors really don't know. Any help would be appreciated.

Thanks.

survivingsu's picture
survivingsu
Posts: 29
Joined: Apr 2013

Hi ixmii,

Congratulations on your 5 year mark.  I have 4 years down, and my treatment included chemo, radiation (internal & external) & surgery too.  I was very tired and my doctors found my thyroid wasn't working, I take thyroid medicine now, which greatly improved my energy and stamina (although I am still overweight)...maybe get your thyroid checked just in case?

All my very best to you,

Susan

 

Kaleena's picture
Kaleena
Posts: 1020
Joined: Nov 2009

Hi Ixmii

 

Congratulations on your 5 year mark.   I was 45 when I was diagnosed.  I am now 53.   I completed treatment when I was 46.  Although I had a recurrence when I was 50, I did not do any treatment other than the surgery that was performed.  Since then, I have been on a wait and see approach.  However, during the past months, I have started getting the pain back.  Achy joints and muscles.  Fatigue.   Headaches at various times, plus other things that if you told a doctor they would just shrugg it off.  I start thinking it might have been my thyroid.  I called my oncologist but the PA wouldn't put the doctor on and suggested that I just see my PCP since they were closer.  I did ask for a blood mark up for thyroid.    However, they only did one test for thryoid.  I know there are many tests that should be taken.  And I believe that even if the tests are in the normal range you can still have thryoid problems.  If this continues for me, I may go to a thryoid specialist (not my PCP) just to make sure it is not my thryoid.

The biggest thing I know with long term side effects would be the scarring for me.    With regard to radiation, when I had asked the radiation/oncologist he told me that they do not know what the long term effects are.

The thing that bothers me the most is that when you think you have a symptom, the doctors just shrug it off.   Then what kind of symptom do you need for someone to take notice?   I can't tell a doctor that I have "feeling".   But really it was those "feelings" from the get go that kept me going to the doctor in the first place.

Sometimes I feel like I am falling apart - lol - or is it that I am getting older.  But I just keep moving on!

Hope you are feeling better.

Kathy

Tresia23's picture
Tresia23
Posts: 71
Joined: Dec 2010

Hi Ixmii, I think you might find it helpful to look at arthalgia. It is not necessarily arthritis but can be an effect of taking aromatase inhibitor drugs but also can be experienced by women post menopause or following surgical removal of ovaries. There is a UK website called www.ovacome.org.uk They have a forum where there is an interesting discussion by  women who have had ovaries removed and began to experience joint paint and muscle pain. Their solutions are also really useful to consider.

Kind thoughts,

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network